Thunderstorm Wind, Windham
- When
- July 5, 6:25 PM EST
- Where
- Windham County, 2.02 mi E of Rockingham
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 43.180, -72.460
Trees were downed along Route 5.
A severe thunderstorm moved into Windham County during the evening of July 5th, resulting in a few downed trees.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ALY wrote it up.
A severe thunderstorm moved into Windham County during the evening of July 5th, resulting in a few downed trees.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before the first event at Jul 5, 4:22 PM EST, 2 hours 3 minutes earlier.
AREA FORECAST DISCUSSION National Weather Service Albany NY 522 PM EDT Sun Jul 5 2020 .SYNOPSIS... Another very warm and mostly dry day is in store Monday, but a few afternoon storms are possible over Ulster, Dutchess, and Litchfield Counties. Not quite as hot for Tuesday, but becoming more humid with a chance of showers and a few storms. Hot and humid Wednesday through the rest of the week with periodic storm chances mainly in the afternoon. && .NEAR TERM /UNTIL 6 AM MONDAY MORNING/... As of 330 pm, another hot day out there but with low humidity. 12Z KALY RAOB measured just 0.82 inches of PWAT, which is notably low for such a warm airmass. Dewpoints mostly in the low 50s to low 60s. A strong jet streak/disturbance is moving in on northwest flow, but the lack of moisture will really limit the convective potential, even over northern zones more proximate to the disturbance. A couple of showers are now firing over St. Lawrence County. Still possible for a few showers/storms to survive into our northern tier of counties mainly 21Z.05-03Z.06 as some higher dewpoints are pooling just ahead of a surface convergence boundary, but given the late time of day,these should be a on a weakening trend. Still can't rule out an isolated gusty wind report in any storm that manages to survive into the southern Adirondacks/Lake George area/southern Vermont later this afternoon/evening, but this would be a low probability/isolated occurrence. After any lingering showers dissipate early tonight, a tranquil night is expected as higher pressures nose in from the north. Patchy shallow fog will be possible over low lying areas. Lows in the mid-50s to low 60s, not far off normals due to the rather dry airmass. && .SHORT TERM /6 AM MONDAY MORNING THROUGH TUESDAY NIGHT/... Monday, northwest flow remains overhead. At the surface, some light drainage from high pressure over the Canadian Maritimes will keep dewpoints fairly low for most of the area again. This will result in a stable airmass and little to no precipitation over most of the area. One exception will be over the eastern Catskills and perhaps portions of the Mid Hudson Valley and northwest Connecticut. These areas are forecast to be more proximate to better low level moisture, with respectable instability developing amid respectable midlevel lapse rates. Models have a weak disturbance embedded in the northwest flow generating afternoon showers and thunderstorms over the southern tier of NY, and a couple of these storms could work into the aforementioned areas in our forecast area. However, it's possible that the low level moisture is overdone in the models and we could be more stable than forecast. Capped PoPs at 20-40 percent for the late afternoon into the early evening. Another hot day expected with highs in the 80s to low 90s. Monday night, models show a modest strengthening of a low level jet. That, in combination with perhaps some convective activity drifting in from upstream, argues for maintaining low chance PoPs over the eastern Catskills, Mid Hudson Valley, NW CT, and the Berkshires overnight. Showalter values remain negative so thunder cannot be ruled out. Some lower stratus may advect inland as low-level winds turn onshore. A mild night expected with lows in the upper 50s to upper 60s. Tuesday, models suggest that weak high pressure will shift into the north Atlantic with troughing extending east to west across Long Island/southern New England. Resulting easterly component to the surface to 925 mb winds may usher in a modified maritime airmass and will likely dial up the humidity at lower levels. Cloud cover will likely be increased relative to recent days, and mixing may be a bit shallower, resulting in a less hot day (although still warm with forecast highs in the upper 70s to upper 80s). Warmest temperatures may end up being in the western Mohawk Valley where the maritime influence would be less pronounced. Flow pattern aloft will be relatively weak and zonal, but weak disturbances and perhaps some weak isentropic lift may generate isolated to scattered showers with PWATs increasing to 1.25-1.75 inches and perhaps a storm or two. More of the same for Tuesday night with a partly to mostly cloudy night expected and mild lows in the low 60s to near 70. && .LONG TERM /WEDNESDAY THROUGH SUNDAY/... Heat and humidity dominate the long term portion of the forecast, especially Wednesday through Friday, as flat upper ridging builds into the region. Max temps should reach the mid 80s to lower/mid 90s each day, although dewpoints may be highest Wednesday and again Friday- Saturday (upper 60s/lower 70s.) Slight drying behind an upper level impulse may allow dewpoints to lower slightly Thursday, perhaps into the lower/mid 60s if not slightly lower. Despite slightly lower humidity levels, deeper mixing could allow max temperatures to be warmest Thursday, with mid 90s possible for some elevations below 1000 feet. Heat indices, therefore, should range between 95-100 Wednesday through Friday, and heat advisories will likely be needed for most elevations below 1000 feet during this period. Humidity levels should remain high for next weekend, although temperatures may fall a bit depending on degree of cloud cover and shower potential. If coverage of clouds/precipitation remains less, heat indices could also approach the mid 90s. As for convective potential, it appears Wednesday could be quite active, as a mid level impulse and weak surface trough passes through the region in the afternoon/evening. MU CAPES should be very high - perhaps exceeding 2000 J/kg in valley areas, although bulk shear will remain weak, generally 10-20 KT. Mid level lapse rates should be around 6 C/km. It appears that there is the potential for multi-cell thunderstorm clusters to develop in the afternoon/evening, with some possibility for these clusters to merge into line segments. Potentially high DCAPES>1000 J/kg could allow for isolated downburst potential, with some possibility of additional strong wind gusts within any line segments that develop along leading edge of associated cold pools. Convective coverage may be more limited Thursday with some mid level capping/subsidence behind weak shortwave passage. Showers/thunderstorms may increase in coverage Friday through next weekend, as an upper level trough and associated cold front approach from the west/northwest. In addition, a possible low pressure system associated with deeper tropical moisture may approach from the south, which could bring more widespread coverage of showers/thunderstorms by next weekend. However, there remains considerable uncertainty regarding the track/evolution of this southern stream energy/moisture, so keeping chance PoPs for next Sat- Sun at this time. && .AVIATION /22Z SUNDAY THROUGH FRIDAY/... Through 18z/Mon...VFR conditions are expected throughout the TAF period. A few fair weather cu around 7000 ft will be around this afternoon, mainly from KALB/KPSF on north; otherwise, just high cirrus. Any showers that develop late this afternoon and evening should dissipate prior to reaching KGFL, so will continue to withhold including VCSH. Some mid- and high level clouds will pass by tonight. This should prevent fog formation at the TAF sites. However, these clouds may depart early enough at KGFL for possible fog formation, but confidence is low. Monday morning will start out mostly sunny with perhaps a few fair weather cu developing during the late morning. Wind will be mainly out of the west to northwest at 8 kt or less this afternoon, then become calm tonight. Wind will be variable at 8 kt or less Monday. Outlook... Monday Night: No Operational Impact. NO SIG WX. Tuesday: Moderate Operational Impact. Chance of SHRA...TSRA. Tuesday Night: Moderate Operational Impact. Chance of SHRA...TSRA. Wednesday: Moderate Operational Impact. Scattered SHRA...TSRA. Wednesday Night: Low Operational Impact. Isolated SHRA...TSRA. Thursday: Low Operational Impact. Isolated SHRA...TSRA. Thursday Night: No Operational Impact. NO SIG WX. Friday: Moderate Operational Impact. Scattered SHRA...TSRA. && .FIRE WEATHER... One more dry and very warm day is expected Monday, with minimum RH values in the 35 to 45 percent range. There may be a few showers and storms over Ulster, Dutchess, and Litchfield Counties. Winds will be light. Humidity will increase Monday night into Tuesday, with RH values increasing to 80-100 percent at night and only falling to 50- 70 percent during the day with scattered showers possible. Winds will be light from the southeast. It looks hot and mostly fairly humid for the remainder of the week, with periodic afternoon thunderstorm chances. && .HYDROLOGY... Most of the forecast area remains in the abnormally dry to moderate drought categories on the latest US Drought Monitor, however some areas have seen beneficial rain in the last week. No precipitation of hydrological significance is expected through at least Tuesday, although widely scattered thunderstorms could bring rainfall to some spots. Periodic thunderstorm chances will continue Wednesday through the end of the week. For details on specific area rivers and lakes, including observed and forecast river stages and lake elevations, please visit the Advanced Hydrologic Prediction Service /AHPS/ graphs on our website. && .ALY WATCHES/WARNINGS/ADVISORIES... CT...None. NY...None. MA...None. VT...None. && SYNOPSIS...Thompson NEAR TERM...Thompson SHORT TERM...Thompson LONG TERM...KL AVIATION...Rathbun FIRE WEATHER...Thompson HYDROLOGY...Thompson/JPV
Hazardous Weather Outlook National Weather Service Albany NY 340 PM EDT Sun Jul 5 2020 CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066- 082>084-VTZ013>015-061100- Northern Litchfield-Southern Litchfield-Northern Berkshire- Southern Berkshire-Northern Herkimer-Hamilton-Southern Herkimer- Southern Fulton-Montgomery-Northern Saratoga-Northern Warren- Northern Washington-Schoharie-Western Schenectady- Eastern Schenectady-Southern Saratoga-Western Albany-Eastern Albany- Western Rensselaer-Eastern Rensselaer-Western Greene-Eastern Greene- Western Columbia-Eastern Columbia-Western Ulster-Eastern Ulster- Western Dutchess-Eastern Dutchess-Northern Fulton-Southeast Warren- Southern Washington-Bennington-Western Windham-Eastern Windham- 340 PM EDT Sun Jul 5 2020 This Hazardous Weather Outlook is for northwestern Connecticut, western Massachusetts, east central New York, eastern New York and southern Vermont. .DAY ONE...Through tonight. Widely scattered thunderstorms are possible in the southern Adirondacks and Lake George area into southern Vermont this afternoon into early evening. A few of the storms may produce brief strong wind gusts. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Heat and humidity will build Wednesday through the end of the week. Heat indices may exceed 95 degrees mainly for elevations below 1000 feet, which may necessitate the issuance of Heat Advisories. There is a chance of thunderstorms Tuesday through Saturday, mainly in the afternoon and evening. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Special Weather Statement
National Weather Service Albany NY
707 PM EDT Sun Jul 5 2020
VTZ014-015-052345-
Eastern Windham-Western Windham-
707 PM EDT Sun Jul 5 2020
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN WINDHAM COUNTY...
At 706 PM EDT, a strong thunderstorm was located near Chester, moving
southeast at 30 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Bellows Falls, Saxtons River, Westminster, Rockingham, Grafton,
Athens, North Westminster, Brockways Mills, Houghtonville, Hadley
Field, Bartonsville, Cambridgeport and Westminster Station.
LAT...LON 4311 7244 4308 7244 4305 7247 4304 7246
4302 7246 4301 7244 4300 7245 4300 7246
4322 7267 4324 7257 4323 7243 4320 7244
4319 7245 4318 7244 4315 7246 4312 7243
TIME...MOT...LOC 2306Z 317DEG 26KT 4326 7255
MSEThe Albany radar (KENX), 146 km away, was scanning. The volume nearest the first event began at 23:24 UTC.
1 thunderstorm wind. Local standard time, as filed.
Trees were downed along Route 5.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Vermont in 2020Every state in 2020This day in weather historyWarnings in Vermont, July 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 909050.